Texas, 2018

Damaging Winds in Texas, June 29, 2018

June 29, 2018 · NWS LUB · 3 events in 3 counties and zones

Late in the afternoon on the 29th, scattered thunderstorms developed across eastern New Mexico and moved into West Texas. Strong instability allowed several of these storms to become severe with strong wind gusts spanning from Lake Alan Henry (Garza County) and White River Lake (Crosby County) to Childress (Childress County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late in the afternoon on the 29th, scattered thunderstorms developed across eastern New Mexico and moved into West Texas. Strong instability allowed several of these storms to become severe with strong wind gusts spanning from Lake Alan Henry (Garza County) and White River Lake (Crosby County) to Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 29, 5:23 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 5:23 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Fri Jun 29 2018

.AVIATION...
VFR. Scattered showers and occasional storms will continue through
the evening and early night, generally on the Caprock. The fleeting
and disorganized nature to storms cast heavy doubt on isolating
any specific times for thunder at LBB and PVW at this time. Activity
should wane considerably after midnight before resuming Saturday
afternoon.

&&

.PREV DISCUSSION... /issued 305 PM CDT Fri Jun 29 2018/

DISCUSSION...

A plume of moisture extends northward through Mexico into West
Texas. Showers and thunderstorms have initialized near an upper level
low over El Paso this afternoon. Satellite imagery has shown an
increase in the cumulus field across the South Plains over the past
few hours. High res models continue to show isolated showers and
thunderstorms this afternoon firing along the state line where there
is surface convergence. The SPC mesoanalysis shows mixed level Cape
around 1500-2500 J/kg this afternoon so any storms that form could
have gusty winds and small hail. Coverage is expected to increase
overnight with showers and thunderstorms stretching northward from
Mexico moving northeast overnight. PoPs tonight will be 30-50% on
the Caprock. As the upper low moves off to the north, precip
coverage will decrease.

Models continue to show a front approaching the Texas Panhandle on
Saturday evening though there are some differences in timing and how
far south the front makes it. The NAM is the most progressive and
pushes through front through the CWA while the GFS and EURO stall it
somewhere across the South Plains. There are also differences in how
long the moisture sticks around. For now have PoPs 20-30% through
Sunday. Temperatures should drop from around 100 to the low 90s for
the weekend. Monday through Wednesday will be fairly dry with
temperatures climbing back to the upper 90s.

The next feature to watch will be an upper level wave moving east to
west along the Gulf Coast next week. Solutions have a large area of
moisture across central and south Texas by Thursday but the question
will be if the precip will make it this far north and west. For now
have continued a slight chance of rain for Thursday and Friday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Jun 29, 4:02 AM CST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
502 AM CDT Fri Jun 29 2018

TXZ021>044-292215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
502 AM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered thunderstorm activity is expected this afternoon
and evening, mainly along and to the west of the Interstate 27
and Highway 87 corridors. Wind gusts to 60 mph, hail up to the
size of nickels, and locally heavy rainfall will be possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of thunderstorms across the whole outlook area
Sunday afternoon and evening. The strongest storms will be
capable of producing strong gusty winds, small hail and brief
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garza

When
June 29, 8:37 PM CST
Where
Garza County, 5.35 mi ENE of Justiceburg
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
33.049, -101.110

A Texas Tech University West Texas mesonet site near Lake Alan Henry measured a wind gust to 74 mph.

Thunderstorm Wind, Crosby

When
June 29, 8:55 PM CST
Where
Crosby County, 7.18 mi SSE of Crosbyton Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -101.167

A Texas Tech University West Texas mesonet site approximately six miles northwest of White River Lake measured a wind gust to 63 mph.

Thunderstorm Wind, Childress

When
June 29, 10:22 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The ASOS at Childress Municipal Airport measured a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760630, 760631, 760632.